Georgia, 2019Flash Flooding in Georgia, June 8, 2019
June 8, 2019 · NWS FFC · 4 events in 2 counties and zones
Deep moisture associated with a low pressure system produced widespread showers and thunderstorms over north and central Georgia on June 8. 5 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture associated with a low pressure system produced widespread showers and thunderstorms over north and central Georgia on June 8. Widespread rainfall amounts of 2 to 5 inches were common along and just north of the I-20 corridor, with isolated higher amounts to 6.5 inches. These heavy rainfall amounts, combined with already wet conditions, produced isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 8, 9:33 AM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 8, 9:33 AM EST, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
1033 AM EDT Sat Jun 8 2019
.UPDATE...
Deep moisture rotating around the upper low has lead to
showers and thunderstorms over n and portions of central
GA this morning, with heavy rain associated. Have gotten
reports of water over some roads where the heaviest rain
persisted for a period of time. Occasional showers and storms
are expected through the afternoon.
BDL
&&
.PREV DISCUSSION... /Issued 734 AM EDT Sat Jun 8 2019/
UPDATE...
SHRA/TSRA entering the ATL metro area about on schedule so no big
changes to PoP or Wx needed. Again no strong convection expected
this morning, just embedded/elevated TSRA this morning followed by
a break and then scattered TSRA after 3PM. Considered FF.A for far
NE counties but not seeing sufficient amount of rain to exceed
guidance. Looks much more likely just NE of CWA. Will continue to
monitor.
SNELSON
PREV DISCUSSION... /Issued 356 AM EDT Sat Jun 8 2019/
.Morning Forecast Discussion...
SHORT TERM /Today through Sunday/...
Primary concern in the short term period is timing of rounds of
precip and PoPs.
Very moist pattern continues with upper low centered over western TN
trapped under large eastern CONUS ridge. Will be similar pattern to
last two days, but more clouds and cooler temps (and lower
instability) than yday. Timing rounds of precip especially
challenging with tropical airmass and very little lift needed to
initiate convection. Models often struggle with this. Based on
consensus of hires model guidance, appears one round of more
widespread SHRA/embedded TSRA this morning then more scattered
SHRA/TSRA later this afternoon. Any storms will have high precip
efficiency but with limited instability and moderately strong
(~25kts) winds aloft, rain rates should stay in check. FF guidance
has dropped some but not seeing potential to exceed new guidance.
For Sunday, upper low moves only a little east while filling in.
Trough axis still to our west so another wet day. Flow aloft will be
weaker so could see locally high amounts of rain. Will need to
recheck potential for flash flooding on later shifts.
SNELSON
LONG TERM /Sunday Night through Friday/...
Rain, Rain, Go Away! That will be the feeling by the time we start
the long term period, but there's no relief in site until Thursday.
By Monday morning, the low-pressure system that will be anchored
over the Southeastern U.S. will be partially swept up by a shortwave
trough moving through the Eastern CONUS. A cold front will also be
moving into the area Monday morning as well but is expected to stall
through the forecast area. While most of the energy will be swept
up, some remnant of the low-pressure will remain and continue to
pump moisture from the Gulf into the forecast area.
A second shortwave trough will dig into the area by Wednesday night,
which will sweep up the rest of the low-pressure system, push a cold
front completely through the forecast area and replace the current
airmass with a dry area of high pressure. There will still be a 15%
to 30% chance for rain on Thursday as the rain move out of the area
but afterwords clear skies are expected for the first time all week.
Highs in the upper 70s and 80s expected through the week.
Thiem
AVIATION...
12Z Update...
IFR cigs will continue this morning, improving to MVFR after 14Z.
Widespread SHRA with some isold embedded TS will move out of ATL
area airports after 14Z, though there is still uncertainty on
exact timing of rounds of SHRA/TSRA. After main round this
morning, sct SHRA/TSRA again likely to develop after 19-20Z with
widespread MVFR cigs around 2500-3000ft continuing. Sfc winds
will remain SE 5-10kts today, decreasing to 3-5kts after 01Z, then
increasing slightly after 14Z Sunday.
//ATL Confidence...12Z Update...
Low confidence on SHRA vs VCSH timing.
Medium confidence on TSRA timing.
High confidence on all other elements.
SNELSON
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 78 68 80 67 / 80 70 80 80
Atlanta 78 70 80 69 / 100 60 70 70
Blairsville 73 63 74 62 / 90 70 70 70
Cartersville 78 68 81 67 / 80 60 70 60
Columbus 82 70 82 69 / 80 60 70 60
Gainesville 75 68 77 68 / 80 80 80 80
Macon 82 68 82 67 / 80 60 70 60
Rome 78 68 82 67 / 80 60 60 60
Peachtree City 79 67 80 66 / 100 60 70 60
Vidalia 85 71 86 71 / 80 50 60 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BDL
LONG TERM....41
AVIATION...BDL
Hazardous weather outlook, Jun 8, 11:05 AM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1205 PM EDT Sat Jun 8 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1205 PM EDT Sat Jun 8 2019
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
...A Flash Flood Watch is in effect for much of north and a
portion of central Georgia through Sunday evening...
Several waves of numerous to widespread showers and thunderstorms
will form across the forecast area this afternoon and tonight. A
few of the storms could be strong with heavy rain, gusty winds,
and lightning possible. Two to three inches of rain will be
possible today and tonight with locally higher amounts possible
where heavy rain persists for prolonged periods of time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
...A Flash Flood Watch is in effect for much of north and a
portion of central Georgia through Sunday evening...
Several continuous waves of showers and thunderstorms are
expected through Thursday with the greatest coverage Saturday
through Monday. Any thunderstorms will be capable of gusty winds,
lightning and heavy rain. Flooding could be a growing concern as
we approach the weekend with continued rounds of showers and
storms. Please monitor updates for any changes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jun 8, 8:19 AM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
919 AM EDT Sat Jun 8 2019
GAZ033-034-044>046-053>057-081400-
Fayette GA-North Fulton GA-Rockdale GA-Clayton GA-Coweta GA-
DeKalb GA-Gwinnett GA-Spalding GA-Henry GA-South Fulton GA-
919 AM EDT Sat Jun 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE... SOUTHEAST FULTON...
ROCKDALE...CLAYTON...EASTERN COWETA...DEKALB...SOUTHERN GWINNETT...
SPALDING...AND HENRY COUNTIES UNTIL 1000 AM EDT...
At 917 AM EDT...a cluster of strong thunderstorms was along a line
extending from near Rosebud to near Sharpsburg...and moving
northeast at 25 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of these storms include
Atlanta, Newnan, Griffin, McDonough, Decatur, Fayetteville, Conyers,
Jonesboro, Peachtree City, East Point, Stockbridge, Union City,
Forest Park, Snellville, Riverdale, College Park, Fairburn, Lilburn,
Clarkston and Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3348 8477 3378 8443 3394 8411 3389 8385
3379 8398 3375 8392 3371 8391 3365 8393
3352 8405 3350 8403 3323 8430 3322 8480
TIME...MOT...LOC 1317Z 222DEG 21KT 3384 8396 3334 8471Special weather statement, Jun 8, 9:19 AM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1019 AM EDT Sat Jun 8 2019
GAZ034-035-037-045>048-055-057-081500-
Walton GA-Rockdale GA-Barrow GA-Clayton GA-DeKalb GA-Gwinnett GA-
Oconee GA-Newton GA-Henry GA-
1019 AM EDT Sat Jun 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR WALTON...ROCKDALE...BARROW...
EASTERN CLAYTON...SOUTHERN DEKALB...GWINNETT...NORTHWESTERN OCONEE...
NEWTON AND HENRY COUNTIES UNTIL 1100 AM EDT...
At 1019 AM EDT...a line of strong thunderstorms was along a line
extending from Auburn to Jw Smith Reservoir...and moving northeast at
20 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of these storms include
Lawrenceville, McDonough, Conyers, Winder, Monroe, Covington, Duluth,
Stockbridge, Snellville, Suwanee, Lilburn, Loganville, Norcross,
Clarkston, Braselton, Hampton, Auburn, Lovejoy, Stone Mountain and
Locust Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3407 8377 3407 8374 3405 8371 3404 8357
3394 8352 3392 8344 3387 8342 3379 8353
3360 8368 3357 8368 3349 8373 3341 8390
3345 8393 3340 8398 3339 8397 3337 8400
3334 8406 3335 8439 3397 8420 3412 8381
TIME...MOT...LOC 1419Z 240DEG 16KT 3401 8383 3340 8437Flash Flood, Fayette
- When
- June 8, 11:30 AM EST to 4:30 PM EST
- Where
- Fayette County, 1.07 mi SSE of Aberdeen to 0.82 mi NNE of Shake Rag
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.406, -84.593
Local law enforcement relayed reports of flooding in the Tinsley Mill area of Peachtree City, in addition to a washed out culvert near Flat Creek Road and Flat Creek Court. Radar estimates indicate that 6 to 6.5 inches of rain occurred over the area in a short period of time, resulting in excessive runoff and flash flooding.
Flash Flood, Clayton
- When
- June 8, 1:30 PM EST to 5:30 PM EST
- Where
- Clayton County, 1.91 mi W of Arrowhead Vlg to 2.13 mi W of Sherwood Forest
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.585, -84.383
Media reported water over Upper Riverdale Road, between Garden Walk Blvd and Arrowhead Blvd. Radar estimates indicate that 6 to 6.5 inches of rain occurred over the area in a short period of time.
Flash Flood, Clayton
- When
- June 8, 2:22 PM EST to 5:30 PM EST
- Where
- Clayton County, 0.24 mi SW of Sherwood Forest to 0.3 mi S of Morrow
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 33.568, -84.353
A local official reported a portion of Mt. Zion Road near Mt. Zion Circle was flooded. Radar estimates indicate that 6 to 6.5 inches of rain occurred over the area in a short period of time.
Flash Flood, Clayton
- When
- June 8, 3:47 PM EST to 5:30 PM EST
- Where
- Clayton County, 0.64 mi WNW of Jonesboro to 0.72 mi NE of Jonesboro
- Cause
- Heavy Rain
- Property damage
- $45,000
- Reported by
- Local Official
- Coordinates
- 33.524, -84.360
A local official reported that water had flooded a roadway in a Jonesboro neighborhood, impacting cars and houses. Radar estimates indicate that rainfall amounts of 6 to 6.5 inches occurred over the area in a short period of time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Carolina, June 8 to 11, 20191 death · $2.5 million · EF0 · 19 events
- Damaging Wind and Rip Current in Florida, June 8, 20191 death · $25,000 · 2 events
- Rip Current in California, June 8, 20191 death · 1 event
- Tornado and Hail in Minnesota, June 8, 2019EF2 · 13 events
- Flash Flood and Debris Flow in North Carolina, June 8 to 10, 2019$640,000 · 9 events
- Hail and Damaging Winds in Nebraska, June 8, 2019$305,000 · 75 kt wind · 18 events
- Tornadoes and Flash Flooding in Kansas, June 8, 2019$4,000 · 2.5 in hail · 33 events
- Tornado and Hail in Colorado, June 8, 2019EF0 · 30 events
- Flash Flooding in North Carolina, June 8, 2019$20,000 · 5 events
- Wildfire in California, June 8 to 17, 20192 injured · 1 event
- Hail and Damaging Wind in Nebraska, June 8, 2019$1,000 · 1.75 in hail · 15 events
- Hail in Wyoming, June 8, 20191.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848411, 848412, 848413, 848414.